Alert archive / Montana / Heavy Snow Warnings in 2008

Heavy Snow Warning 4, NWS Missoula, MT

January 28, 20085 counties in Montana; Clearwater County, Idaho

NWS Missoula, MT issued this heavy snow warning at Jan 28, 2008, 2:49 PM MST for 5 counties in Montana; Clearwater County, Idaho. It took effect at Jan 29, 2008, 5:00 AM MST. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 2:49 PM MST (21:49 UTC)
In effect from
Jan 29, 2008, 5:00 AM MST
Expired
Jan 30, 2008, 4:10 AM MST
In force
23 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Flathead County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 64 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Jan 28, 2:38 PM MST, 11 minutes earlier.

Area forecast discussion, Jan 28, 2:38 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
238 PM MST MON JAN 28 2008

...ANOTHER ROUND OF SNOW FOR MUCH OF INTER MOUNTAIN WEST TUESDAY
THROUGH EARLY WEDNESDAY...

.DISCUSSION...FIRST PACIFIC SYSTEM WILL MOVE EAST OF THE REGION
THIS EVENING AS ANOTHER SYSTEM BEGINS TO MOVE INTO THE PACIFIC
NORTHWEST. IN BETWEEN THESE SYSTEMS A WEAK UPPER LEVEL RIDGE WILL
BUILD OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA. BRIEF CLEARING
THIS EVENING WILL ALLOW TEMPERATURES TO FALL QUICKLY AFTER SUNSET...THEN
ARE EXPECTED TO RISE OVERNIGHT AS CLOUDS MOVE IN AHEAD OF NEXT
PACIFIC SYSTEM. SOME WARMER PACIFIC AIR AHEAD OF NEXT SYSTEM WILL
MOVE INTO NORTH CENTRAL IDAHO AND NORTHWEST MONTANA EARLY TUESDAY.
THIS AIRMASS WILL HELP PUSH THE ARCTIC AIRMASS BACK EAST OF THE
DIVIDE...HOWEVER A GOOD SNOW BAND IS EXPECTED TO DEVELOP ALONG
THESE TWO AIR MASSES LATE TUESDAY MORNING. THEN A LINGERING
BOUNDARY WILL KEEP SNOW GOING THROUGH TUESDAY NIGHT IN THE NORTH.
WITH GOOD WESTERLY WINDS ALOFT...EXPECT TO SEE SOME HIGHER AMOUNTS
IN THE MOUNTAINS SO HAVE ADJUSTED THE HIGHLIGHTS TO ACCOUNT FOR
THIS...BUT STILL EXPECT ACCUMULATING SNOW IN THE VALLEYS OF
NORTHWEST MONTANA. LOOKS LIKE THE MISSOULA AND BITTERROOT
VALLEYS...THE SAPPHIRE MOUNTAINS AND BUTTE/DRUMMOND AREAS WILL BE
THE LOCATIONS THAT WILL ONLY BE MINIMALLY AFFECTED BY THIS NEXT
SYSTEM AS WINDS WILL KEEP THEM SHADOWED THROUGH MUCH OF THE EVENT.
WEDNESDAY A NORTHWEST UPPER LEVEL FLOW WILL SET UP WITH SOME
POTENTIAL BANDING FROM LOOKOUT TO LOLO PASS THROUGH MISSOULA TO
DRUMMOND AND LOCATIONS SOUTHEAST. STILL SOME UNCERTAINTY AT THIS
TIME BUT WILL CONTINUE TO MONITOR.

THE JET STREAM NOSING INTO NORTHWEST MONTANA ON WEDNESDAY NIGHT WILL
BE THE START OF OUR NEXT CHANCE OF SNOW. AS THE MAIN SHORTWAVE
STARTS TO MOVE THROUGH THURSDAY SNOW BECOMES LIKELY OVER MUCH OF
NORTH CENTRAL IDAHO AND NORTHWEST MONTANA. THIS TIME PERIOD WILL
NEED TO BE WATCHED FOR POTENTIAL HIGHLIGHTS AS THERE IS THE CHANCE
OF MODERATE SNOWFALL ACCUMULATIONS.

WEATHER PATTERN WILL REMAIN QUITE ACTIVE INTO THE COMING WEEKEND
AS WESTERLY FLOW ALOFT CONTINUES TO BRING WEATHER DISTURBANCES
INTO THE NORTHERN ROCKIES.

&&

.AVIATION...REDUCED VISIBILITY FROM SNOW SHOWERS AND BLOWING SNOW
WILL IMPACT KGPI THROUGH THE AFTERNOON. LINES OF SNOW SHOWERS
WITH MODERATE TO STRONG WINDS WILL PERSIST UNTIL THIS EVENING.
TUESDAY AFTERNOON THE NEXT SYSTEM PUSHES IN...EXPECT LOWERING
CLOUD DECKS AND MOUNTAIN OBSCURATIONS THROUGH THE DAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING FROM 5 AM TUESDAY TO 5 AM MST WEDNESDAY ABOVE
     4500 FEET FOR LOOKOUT PASS.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     BUTTE/BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-
     POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

     SNOW ADVISORY FROM 11 AM TUESDAY TO 5 AM MST WEDNESDAY FOR
     FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION.

     HEAVY SNOW WARNING FROM 11 AM TUESDAY TO 5 AM MST WEDNESDAY FOR
     WEST GLACIER REGION.

     SNOW ADVISORY FROM 11 AM TUESDAY TO 5 AM MST WEDNESDAY FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

     SNOW ADVISORY FROM 11 AM TUESDAY TO 5 AM MST WEDNESDAY FOR
     POTOMAC/SEELEY LAKE REGION.

ID...HEAVY SNOW WARNING FROM 4 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     NORTHERN CLEARWATER MOUNTAINS.

     SNOW ADVISORY FROM 10 AM TO 10 PM PST TUESDAY FOR
     OROFINO/GRANGEVILLE REGION.

     SNOW ADVISORY FROM 10 AM TUESDAY TO 4 AM PST WEDNESDAY FOR
     SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...MEAD
LONG TERM....LOEFFELBEIN
AVIATION...FOSTER
Hazardous weather outlook, Jan 28, 4:48 AM MST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
448 AM MST MON JAN 28 2008

MTZ007-281800-
BUTTE/BLACKFOOT REGION-
448 AM MST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY

LIGHT SNOWFALL IN COMBINATION WITH GUSTY WINDS MAY CREATE MINOR
BLOWING AND DRIFTING SNOW ALONG TRAVEL ROUTES FROM ANACONDA TO
GEORGETOWN LAKE AND ALONG HIGHWAY 12 FROM GARRISON JUNCTION TO
MCDONALD PASS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE THROUGH THE WEEK AS
A SERIES OF WEAK DISTURBANCES MOVE ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ001-004-281800-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
448 AM MST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY

SCATTERED SNOW SHOWERS WILL CONTINUE TODAY WITH LIGHT SNOW
ACCUMULATIONS. SEE NEXT PERIOD FOR HAZARDOUS WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA TUESDAY AFTERNOON
THROUGH WEDNESDAY BRINGING MODERATE SNOW ACCUMULATIONS. TRAVEL
OVER LOOKOUT PASS MAY BE IMPACTED BY THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-281800-
NORTHERN CLEARWATER MOUNTAINS-
348 AM PST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY

NUMEROUS SNOW SHOWERS WILL CONTINUE TODAY WITH LIGHT SNOW
ACCUMULATIONS. SEE NEXT PERIOD FOR HAZARDOUS WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA TUESDAY AFTERNOON
THROUGH WEDNESDAY BRINGING MODERATE SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jan 28, 9:06 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
906 AM MST MON JAN 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 AM     HEAVY SNOW       8 WNW SALTESE           47.45N 115.67W
01/27/2008  U0.0 INCH        MINERAL            MT   DEPT OF HIGHWAYS

            HEAVY SNOW CAUSED A SNOW SLIDE ON LOOKOUT PASS AND DOT
            CLOSED INTESTATE 90 AT THE PASS.

0500 AM     HEAVY SNOW       KALISPELL               48.20N 114.31W
01/28/2008  U0.0 INCH        FLATHEAD           MT   EMERGENCY MNGR

            DES COORDINATOR FOR FLATHEAD COUNTY CLOSED ALL ROADS TO
            EMERGENCY TRAVEL DUE TO BLOWING SNOW AND WHITEOUT
            CONDITIONS.

&&

FOSTER

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 5:44 AM MSTBlizzard WarningMSOFlathead, Lake, Sanders3 hr
Jan 28, 9:03 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more12 hr
Jan 28, 2:49 PM MSTSnow AdvisoryMSOFlathead, Granite, Lake, Lincoln, Missoula, Powell and 2 more37 hr

Nearby

Heavy Snow Warnings in Montana, 2008Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.